Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 8, 2021, 7:49 PM EDT for Bath County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2021, 7:49 PM EDT (23:49 UTC)
- Expired
- Apr 8, 2021, 8:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
County Bath County, VA
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2079 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WWUS81 KRNK 082349
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT Thu Apr 8 2021
VAZ020-090015-
Bath-
749 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH COUNTY...
At 748 PM EDT, a strong thunderstorm was located near Warm Springs,
moving north at 30 mph. The storm will move very close to the U.S.
220 corridor.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Warm Springs...
Hot Springs...
Burnsville...
and Williamsville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3822 7971 3820 7956 3796 7970 3799 7985
3825 7984 3825 7982 3826 7981 3826 7980
3827 7980
TIME...MOT...LOC 2348Z 194DEG 24KT 3806 7976
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 8, 2:29 PM EDT, 5 hours 20 minutes earlier.
Area forecast discussion, Apr 8, 2:29 PM EDT, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 229 PM EDT Thu Apr 8 2021 .SYNOPSIS... A complex low pressure system will keep a front over the region through Friday. Another low continues the chance of showers through Sunday. Dry weather is expected behind this system for Monday and Tuesday. && .NEAR TERM /THROUGH FRIDAY/... As of 150 PM EDT Thursday... Threat of showers with a few storms but not expecting any severe or flooding. Looking at a weak frontal boundary situated across the middle of our forecast area this afternoon. So far no rain as developed along it, but starting to see some light returns on radar into far SW VA/NE TN and NW NC, although the surface obs are not showing any precip, so this is more than likely a mid deck of clouds as noted in the obs. As we head through the afternoon, a shortwave/vort tracks into the mountains, with upper divergence increasing to the northeast. High- res models still highlight best shower chances in a corridor from the Alleghanys of Virginia, southeast into the piedmont of VA. MLCAPEs of 400-700 J/Kg may be enough to allow for some thunderstorms. Otherwise, rest of the CWA will see isolated to scattered showers this afternoon, with lowest threat across the NC piedmont into the foothills Tonight, will see shallow wedge hold firm across the piedmont while rest of the area will stay on the warm side of the front. Tail end of vort will keep threat of showers high this evening along/north of a BKW-LYH line, then should see some drying at least south of this line overnight, which in agreement of the Euro/NAM solution. Could see some drizzle/fog across the foothills/piedmont of VA outside the showers, but the wedge overall does not look that strong. Lows in the 50s most areas tonight. Friday will see another scattering of showers/storms as another shortwave pivots across the area, with best chance along/east of the Blue Ridge. Temperatures overall are dependent on wedge/cloud cover and showers, but leaned toward cooler MET. Still warm with mid to upper 60s from Lewisburg-Roanoke-Lynchburg north, to lower to mid 70s south. Forecast confidence high. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 225 PM EDT Thursday... Showery and isolated thunderstorms while warm weather continues... Backdoor front will have partially eroded the wedge by Friday night. Overnight showers will be less numerous before a cold front approaches Saturday night, and because of the lack of insolation to help instability, don't expect any thunder after sundown. Showers and storms pick up again Saturday afternoon. With the wedge eroded and the best forcing of the weekend from the front, have isolated thunder in the forecast for most of the area through Saturday afternoon and evening. Rain persists through the night into early Sunday morning, expecting this to be the period of heaviest rain. Up to three-quarters of an inch in our northernmost counties around Bath. On Sunday after the front has passed, may have some lingering precip before the closed low moves far enough north, which should be late Sunday. Skies will also start to clear after an overcast weekend. Despite the cloudiness, temperatures over the weekend will be still be above normal for the time of year. Daily highs across the forecast area will be in the high 60s or 70s this weekend. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM EDT Thursday... Generally dry early, then an increasing chance for showers along with a cooling trend later next week. Ensemble guidance is consistent with indicating shallow ridging aloft with a flat closed low spinning over the Great Lakes gradually gaining some amplitude toward the latter portion of next week. While this pattern will not favor any significant weather for the Appalachians and central mid Atlantic region, it may not be completely dry as some weak short waves cross the region especially as the upper low starts to amplify later in the week. Cooler air will steadily filter in from the northwest though since we will be starting off the week above normal expect the cooldown will only bring us closer to seasonal normals for mid April. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 125 PM EDT Thursday... Mid and high clouds will increase over the area this afternoon, with scattered lower cumulus. Ceilings are expected to remain VFR through mid afternoon, then expect to see development of showers and a few storms roughly along and near a line from LWB/HSP to LYH/FVX, with less coverage elsewhere. Confidence is lower in thunder so just have VCTS at LYH/LWB for a few hours. Models are telling a different story tonight, with residual surface front bisecting the area, with weak wedge in place, and this may lead to lower cigs and maybe vsby along/east of the Blue Ridge, perhaps as far west as LWB/BCB, but forecast confidence is not that high on this, except in LYH/ROA where think cigs will drop below 1kft after 06z. Elsewhere expect MVFR to VFR. Winds will be somewhat gusty from the southeast this afternoon, then subside this evening into Friday. Overnight into Friday morning may see lingering showers along/north of a LWB-LYH corridor, and could see some drizzle/fog issues at times along/east of the Blue Ridge but confidence is too low in having this in for now. Extended Aviation Discussion... A wedge of cool east flow dominates the area Friday afternoon, mainly east of a LWB-BCB line though model show cigs rising to MVFR to VFR. Next round of more widespread sub-VFR arrives Fri night into Saturday with frontal boundary and showers/few storms. These conditions may linger into first half of Sunday before improving conditions through early next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...WP SHORT TERM...VFJ LONG TERM...MBS AVIATION...AMS/WP
Hazardous weather outlook, Apr 8, 9:39 AM EDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 939 AM EDT Thu Apr 8 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-091345- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 939 AM EDT Thu Apr 8 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 8, 6:58 PM EDT, 51 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 658 PM EDT Thu Apr 8 2021 VAZ018-022-023-082330- Botetourt-Craig-Roanoke- 658 PM EDT Thu Apr 8 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROANOKE...EASTERN CRAIG AND SOUTHWESTERN BOTETOURT COUNTIES...INCLUDING THE CITY OF SALEM... At 656 PM EDT, a strong thunderstorm was located near Salem or along Interstate 81 near mile marker 141. This storm was producing small hail and was moving north at 45 mph. Winds in excess of 30 mph and pea size hail are likely with this storm. Locations impacted include... western Roanoke... Salem... Troutville... New Castle... Catawba... Fincastle... and Abbott. Frequent lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3756 7980 3725 7998 3730 8019 3762 8011 TIME...MOT...LOC 2256Z 197DEG 39KT 3737 8006 RAB
Special weather statement, Apr 8, 7:04 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
704 PM EDT Thu Apr 8 2021
VAZ024-035-082330-
Amherst-Rockbridge-
704 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES...THE CITY
OF BUENA VISTA AND THE CITY OF LEXINGTON...
At 701 PM EDT, a strong thunderstorm was located over Buena Vista,
moving north at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Rockbridge Baths...
Cornwall...
Alto...
Fairfield...
and Oronoco.
This storm will impact Interstate 81 between mile markers 180 and
195 during the next 30 minutes. Drivers along this section of the
interstate should be prepared to encounter very heavy rain, small
hail, potentially gusty winds, and severely reduced visibility.
Reduce speed or safely exit the interstate if possible until the
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3793 7920 3789 7915 3786 7915 3767 7928
3774 7948 3801 7936
TIME...MOT...LOC 2301Z 196DEG 11KT 3777 7936
RABSpecial weather statement, Apr 8, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT Thu Apr 8 2021
VAZ020-090015-
Bath-
749 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH COUNTY...
At 748 PM EDT, a strong thunderstorm was located near Warm Springs,
moving north at 30 mph. The storm will move very close to the U.S.
220 corridor.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Warm Springs...
Hot Springs...
Burnsville...
and Williamsville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3822 7971 3820 7956 3796 7970 3799 7985
3825 7984 3825 7982 3826 7981 3826 7980
3827 7980
TIME...MOT...LOC 2348Z 194DEG 24KT 3806 7976
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 6:58 PM EDT | Special Weather Statement | RNK | City of Salem | 32 min |
| Apr 8, 7:04 PM EDT | Special Weather Statement | RNK | City of Buena Vista, City of Lexington | 26 min |
| Apr 8, 7:23 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig | 37 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.